Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 79, NWS La Crosse, WI

July 23, 1999Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 23, 1999, 4:13 AM CDT for Taylor County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1999, 4:13 AM CDT (09:13 UTC)
Expired
Jul 23, 1999, 4:45 AM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 230913 RRA
SVRLSE
WIC119-230945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
413 AM CDT FRI JUL 23 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 445 AM CDT

* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR WHITTLESEY...OR 40 MILES NORTHWEST OF
  WAUSAU... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHELSEA AT 415 AM
  WESTBORO AT 415 AM
  RIB LAKE AT 420 AM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS...AS IT MOVES
ALONG AND NORTH OF COUNTY ROAD M.  S"TAY INSIDE AND AWAY FROM
WINDOWS!

WELVAERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:30 AM CDT, 43 minutes earlier.

Area forecast discussion, Jul 23, 3:30 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT FRI JUL 23 1999

PRIMARY FORECAST CONCERNS...THUNDERSTORMS AND EXCESSIVE HEAT/HUMIDITY.

AT 08Z...SCATTERED THUNDERSTORMS ADVANCING ACROSS PORTIONS OF THE
FORECAST AREA...WITH THE STRONGEST STORMS IN NORTHERN WI. OUTFLOW
BOUNDARY NOTED PUSHING ACROSS SOUTHEAST MN INTO WEST CENTRAL WI. SURFACE
ANALYSIS INDICATED SUBTLE FRONTAL BOUNDARY PUSHING TOWARD NORTHWEST MN
FROM DAKOTAS. SATELITTE IMAGERY AND RADAR INDICATED ANOTHER CLUSTER OF
STORMS DEVELOPING BACK NEAR SIOUX FALLS SD...PUSHING EASTWARD.
MEANWHILE...WATER VAPOR IMAGERY INDICATED MOISTURE PLUME CONTINUING TO
FEED INTO UPPER MIDWEST AROUND UPPER LEVEL HIGH OVER OHIO VALLEY.

00Z MODELS WERE NOT MUCH HELP IN DISCERNING WHERE CONVECTION WOULD BE
AND SUBSEQUENT QPF. IN ANY EVENT...PREFERRED ETA MODEL BEST WITH FRONT
TO OUR WEST EXPECTED TO PUSH INTO OUR FORECAST AREA LATE THIS AFTERNOON
AND EVENING. LOW LEVEL THETA-E RIDGE AND CAPES OF 4000-5000 J/KG
POSITIONED AHEAD OF FRONT. SURFACE MOISTURE CONVERGENCE AND WIND SHEAR
WERE WEAK. ANTICIPATING SCATTERED THUNDERSTORMS THIS MORNING WILL
DIMINISH...BUT MORE STORMS ANTICIPATED LATE AFTERNOON AND EVENING WITH
FRONT APPROACHING.

IN REGARDS TO EXCESSIVE HEAT AND HUMIDITY...WILL OPT TO INCLUDE A HEAT
ADVISORY TODAY FOR ALL BUT NORTH CENTRAL WI ZONES. FWC GUIDANCE OF NO
HELP IN DEWPOINT FORECAST FOR TODAY...BUT ETA 2M DEWPOINTS LOOKED
REASONABLE WITH READINGS IN THE 70S. ACTUAL DEWPOINTS ANTICIPATED IN THE
MIDDLE 70S TO LOWER 80S DUE TO ABUNDANT MOISTURE AND SUBSEQUENT
EVAPOTRANSPORTATION. WITH AFTERNOON HIGHS OF 90 TO 95...RESULTING HEAT
INDICES OF 105 TO 110 EXPECTED.

FRONT PUSHES SOUTH OF FORECAST AREA ON SATURDAY WITH BOTH NGM AND ETA
INDICATING SURFACE HIGH BUILDING IN. AM NOT SURE...THOUGH...IF FRONT
WILL MAKE IT THAT FAR...SO WILL CONTINUE CHANCE OF THUNDESTORMS
SATURDAY AS IN GOING FORECAST.

COORDINATED WITH DMX...MPX...MKX...AND GRB.

.LSE...HEAT ADVISORY...TODAY...SOUTHEAST MN...MN079...086>088...
       094>096...SOUTHWEST AND CENTRAL WI...WIZ032>034...041>044...
       053>055...061...NORTHEAST IOWA...IAZ008>011...018...019...
       029...030.

THOMPSON
Hazardous weather outlook, Jul 22, 5:30 AM CDT, 22 hours 43 minutes before
IAC005-037-043-065-067-089-131-199-MNC039-045-055-099-109-157-169-
WIC001-011-019-023-043-053-057-063-081-103-119-121-123-230200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT THU JUL 22 1999

...THUNDERSTORMS WITH LOCAL HEAVY RAIN TODAY OVER NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

A WARM...MOIST AND UNSTABLE AIR MASS CONTINUES TO RESIDE OVER MUCH
OF THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN
EFXPECTED ACROSS THE REGION THIS AFTERNOON...BUT STORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

DEVOIR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:25 AM CDTSevere Thunderstorm WarningARXTaylor50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.